Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 180, NWS Lubbock, TX

May 30, 20214 counties in Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 30, 2021, 11:11 PM CDT for 4 counties in Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2021, 11:11 PM CDT (04:11 UTC)
Expired
May 31, 2021, 12:00 AM CDT
In force
49 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX

The radar

The Lubbock radar (KLBB), 14 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 6:03 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
436 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

086 
WUUS54 KLUB 310411
SVRLUB
TXC189-219-279-303-310500-
/O.NEW.KLUB.SV.W.0180.210531T0411Z-210531T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
1111 PM CDT Sun May 30 2021

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Northern Lubbock County in northwestern Texas...
  Northeastern Hockley County in northwestern Texas...
  Southern Hale County in northwestern Texas...
  Southeastern Lamb County in northwestern Texas...

* Until midnight CDT.

* At 1110 PM CDT, severe thunderstorms were located along a line
  extending from 5 miles east of Anton to 3 miles northeast of
  Shallowater to 4 miles northwest of Texas Tech University, moving
  east at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lubbock, Abernathy, Shallowater, Idalou, Petersburg, Anton, Lubbock
  International Airport, Texas Tech University, Downtown Lubbock,
  Reese Center and New Deal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3370 10209 3388 10222 3398 10159 3394 10156
      3366 10156 3353 10205
TIME...MOT...LOC 0410Z 268DEG 32KT 3384 10207 3373 10197 3361 10195 

HAIL...0.75IN
WIND...60MPH
 
$$

WCI
3 follow-up statements
625 
WWUS54 KLUB 310420
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
1120 PM CDT Sun May 30 2021

TXC219-279-310429-
/O.CAN.KLUB.SV.W.0180.000000T0000Z-210531T0500Z/
Hockley TX-Lamb TX-
1120 PM CDT Sun May 30 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HOCKLEY AND
SOUTHEASTERN LAMB COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Texas.

LAT...LON 3373 10199 3386 10207 3394 10158 3366 10156
      3358 10197
TIME...MOT...LOC 0419Z 268DEG 32KT 3384 10198 3373 10188 3361 10186 

$$

TXC189-303-310500-
/O.CON.KLUB.SV.W.0180.000000T0000Z-210531T0500Z/
Lubbock TX-Hale TX-
1120 PM CDT Sun May 30 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHERN LUBBOCK AND SOUTHERN HALE COUNTIES...

At 1119 PM CDT, severe thunderstorms were located along a line
extending from 7 miles west of Abernathy to 6 miles northwest of
Lubbock International Airport to near Downtown Lubbock, moving east
at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lubbock, Abernathy, Shallowater, Idalou, Petersburg, Lubbock
International Airport and New Deal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3373 10199 3386 10207 3394 10158 3366 10156
      3358 10197
TIME...MOT...LOC 0419Z 268DEG 32KT 3384 10198 3373 10188 3361 10186 

HAIL...0.75IN
WIND...60MPH
 
$$

WCI
638 
WWUS54 KLUB 310432
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
1132 PM CDT Sun May 30 2021

TXC189-303-310500-
/O.CON.KLUB.SV.W.0180.000000T0000Z-210531T0500Z/
Lubbock TX-Hale TX-
1132 PM CDT Sun May 30 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHEASTERN LUBBOCK AND SOUTHEASTERN HALE COUNTIES...

At 1132 PM CDT, severe thunderstorms were located along a line
extending from 3 miles northwest of Abernathy to near Lubbock
International Airport, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lubbock, Abernathy, Idalou, Petersburg, Lubbock International Airport
and New Deal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3373 10188 3388 10197 3394 10158 3366 10156
      3360 10188
TIME...MOT...LOC 0432Z 262DEG 25KT 3385 10190 3374 10180 3362 10178 

HAIL...0.75IN
WIND...60MPH
 
$$

WCI
286 
WWUS54 KLUB 310452
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
1152 PM CDT Sun May 30 2021

TXC189-303-310501-
/O.EXP.KLUB.SV.W.0180.000000T0000Z-210531T0500Z/
Lubbock TX-Hale TX-
1152 PM CDT Sun May 30 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LUBBOCK AND
SOUTHEASTERN HALE COUNTIES WILL EXPIRE AT MIDNIGHT CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty 
winds up to 50 mph and heavy rain are still possible with these 
thunderstorms.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Texas.

LAT...LON 3373 10188 3388 10197 3394 10158 3366 10156
      3360 10188
TIME...MOT...LOC 0451Z 268DEG 32KT 3386 10171 3375 10161 3363 10159 

$$

WCI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:29 PM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, May 30, 6:29 PM CDT, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
629 PM CDT Sun May 30 2021

.AVIATION...
VFR conditions are occurring at area terminals early this evening.
Watching thunderstorms in eastern New Mexico which will gradually
congeal into a line and sweep across the forecast area this
evening impacting all terminals through early tomorrow morning.
Gusty westerly winds, hail, and heavy rainfall will all be
possible with these thunderstorms. Behind the thunderstorms there
are some indications that IFR ceilings may return to the terminals
however this will be dependent on how quickly the storms move east
of the area. Ceilings will gradually improve by late morning and
early afternoon. There is the potential for additional afternoon
and early evening thunderstorms tomorrow however this activity is
dependent on how tonights convection plays out therefore have let
this mention out of the TAFs for now. /WCI

&&

.PREV DISCUSSION... /issued 226 PM CDT Sun May 30 2021/

SHORT TERM...
As advertised, convection is beginning to take shape across eastern
New Mexico early this afternoon and will affect the region this
evening and through the early morning hours on Monday. There is no
real noticable short wave within the mid and upper level flow today.
Winds aloft will continue to increase over a broad area which will
act to increase the amount of large scale lift overhead. The mid and
upper flow will also continue to back to the southwest this
afternoon as a long wave trough moves across the western CONUS. The
base of this trough was seen located off the coast of Baja
California early this afternoon. Not much, if any, isolated activity
is expected outside of the eastern New Mexico convection this
afternoon. There is a notable lack of surface convergence over the
South Plains and Rolling Plains. Possibly a very weak quasi-
stationary front was draped across the area from northwest to
southeast but that may be too generous.

The main convective activity expected this evening will be a complex
rolling in from eastern New Mexico. Thunderstorms have already
initiated off of the Sacramento mountains of eastern New Mexico
early this afternoon in a favorable environment and will continue to
move into a favorable environment to sustain updrafts. Mixed layer
CAPEs continue to climb at this time with values around 1500 J/kg at
the moment. These values are expected to peak closer to 2000 J/kg
later this afternoon. Good mid level lapse rates around 7C/km
combined with deep layer shear of 30-40kt will support severe storms
on the South Plains this evening. Initially, large hail will be the
primary threat as storms make their way into Texas from New Mexico.
But will likely transition to a wind threat as we lose the daytime
heating. The other main threat will be heavy rainfall from these
thunderstorms through at least Monday morning. Fatter CAPEs will
exist over eastern New Mexico into the western South Plains but
model soundings show skinnier CAPEs for most of the South Plains and
Rolling Plains. NCAPE values were around 0.1 both on and off the
caprock. This is indicative of slower updrafts providing more time
for rainfall to develop. Furthermore, the warm cloud depth will
increase through the evening providing for more efficient rainfall
producing storms. The best warm cloud depths will be off the caprock
as well as highest soil moisture values. Areas off the caprock will
likely have the greatest flooding threat because of this but the
threat will extend on the caprock as well.

The upper low will move across the southwestern US overnight
tonight. Additional lift from the upper low will brush the area
Monday morning into the afternoon providing another chance of
thunderstorms. However, severe potential will be low on Monday with
less instability under cooler conditions.

LONG TERM...
The extended forecasts begins late Monday night with ongoing
convection and potentially heavy rainfall at times, with strong to
marginally severe storms possible too. The center of an upper level
Pacific Low will begin to retrograde slightly and separate from a
sharpening trough associated with the Polar Jet. This upper level
broad shear axis will support lift from the mid-levels up, while a
surface cold front gradually works south across our CWA during the
early morning hours Tuesday. By Tuesday afternoon the cold front
will be well south of the I20 corridor while a surface trough pushes
east across the Texas Panhandle and South Plains. Rain chances begin
to get more scattered for Tuesday afternoon into Wednesday as PWATS
lower slightly, and the best forcing is well to our south. Chance
POPs linger Tuesday night into Wednesday morning. By Wednesday
afternoon upper level shortwaves embedded within a secondary trough
recombining with the nearly stationary low over the southern Baja of
Mexico, will present a chance at more strong to severe thunderstorms
moving out of eastern New Mexico into the Texas Panhandle and South
Plains amid northwest flow aloft.

By Thursday afternoon the trough associated with the Polar Jet
begins to exit east while the closed low remains almost stationary
over the Baja, and an upper level ridge begins to amplify across the
western CONUS. The GFS and ECMWF seem to be struggling with this
transition somewhat. Along with mixed signals in the guidance,
opportunities late in the week for more strong to severe convection
and heavy rainfall will depend on how much surface heating can
influence thermodynamic vertical profiles, though PWATS are progged
to remain in the 0.9 t0 1.10 range into next weekend, so surface
moisture recovery shouldn't be an issue. Overall temperatures are
expected to be below normal through the week, as you'd expect with
so much rainfall and cloud cover.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday morning for TXZ021>044.

&&

58/01/55
Hazardous weather outlook, May 30, 11:51 AM CDT, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1151 AM CDT Sun May 30 2021

TXZ021>044-311700-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1151 AM CDT Sun May 30 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

A line of thunderstorms, some severe, is expected to occur late this
afternoon into the evening and affect the extreme southern Texas
Panhandle, South Plains, and Rolling Plains. Heavy rainfall is
expected. Rain rates within thunderstorms may locally exceed two to
three inches per hour at times which will lead to a high threat of
flooding, especially given the recent rainfall over the last week
across the region.

Damaging wind gusts up to 60 mph and large hail up to golf ball size
will be possible initially, with the hail threat confined to
isolated thunderstorms that form in the late afternoon. After
thunderstorms form into a line, the main hazards will be flooding
and localized damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Widespread thunderstorms are expected Monday and Monday night.
Decreasing instability will bring a decreased threat for severe
weather. However, isolated strong thunderstorms could become
marginally severe or produce locally heavy rainfall.

Thunderstorm chances will continue Tuesday through Saturday, and
these storms will bring a risk for severe weather each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, May 30, 8:49 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
849 PM CDT SUN MAY 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     FUNNEL CLOUD     3 W MORTON              33.72N 102.81W
05/30/2021                   COCHRAN            TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER LUB2100380

JWJ
Local storm report, May 30, 8:51 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
851 PM CDT SUN MAY 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     4 W MORTON              33.72N 102.83W
05/30/2021                   COCHRAN            TX   STORM CHASER

            TREES DOWN

&&

EVENT NUMBER LUB2100381

JWJ
Local storm report, May 30, 9:46 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
946 PM CDT SUN MAY 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     FLOOD            BROWNFIELD              33.18N 102.27W
05/30/2021                   TERRY              TX   STORM CHASER

            MINOR STREET FLOODING IN LOW-LYING AREAS IN THE CITY.

&&

EVENT NUMBER LUB2100382

JWJ
Local storm report, May 30, 9:58 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
958 PM CDT SUN MAY 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     FLOOD            SUNDOWN                 33.46N 102.49W
05/30/2021                   HOCKLEY            TX   FIRE DEPT/RESCUE

            EIGHT INCHES OF RUNNING WATER ACROSS HIGHWAY 301

&&

EVENT NUMBER LUB2100383

JWJ
Local storm report, May 30, 10:36 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1036 PM CDT SUN MAY 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     FLOOD            LEVELLAND               33.58N 102.36W
05/30/2021                   HOCKLEY            TX   TRAINED SPOTTER

            MULTIPLE ROADS ACROSS HOCKLEY COUNTY UNDERWATER.

&&

EVENT NUMBER LUB2100384

JWJ

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:54 PM CDTAreal Flood AdvisoryLUBBailey, Cochran2 hr
May 30, 8:30 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran60 min
May 30, 8:40 PM CDTAreal Flood AdvisoryLUBBailey, Cochran, Lamb80 min
May 30, 9:00 PM CDTAreal Flood AdvisoryLUBCochran, Hockley, Lamb60 min
May 30, 9:20 PM CDTSevere Thunderstorm WarningLUBCochran25 min
May 30, 9:35 PM CDTSevere Thunderstorm WarningLUBHale, Lamb55 min
May 30, 9:40 PM CDTFlash Flood WarningLUBBailey, Cochran, Hockley, Lamb, Terry, Yoakum2 hr
May 30, 9:53 PM CDTAreal Flood AdvisoryLUBCastro, Hale, Hockley, Lamb, Lubbock, Lynn and 2 more2 hr
May 30, 10:06 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn24 min
May 30, 10:23 PM CDTSevere Thunderstorm WarningLUBHale, Lamb22 min
May 30, 10:29 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn61 min
May 30, 11:06 PM CDTSevere Thunderstorm WarningLUBCrosby, Lubbock, Lynn25 min
May 30, 11:17 PM CDTAreal Flood AdvisoryLUBGarza, Kent, Lynn2 hr
May 30, 11:24 PM CDTSevere Thunderstorm WarningLUBGarza66 min
May 30, 11:33 PM CDTFlash Flood WarningLUBHale, Hockley, Lamb, Lubbock79 min
May 30, 11:38 PM CDTFlash Flood WarningLUBGarza75 min
May 30, 11:49 PM CDTAreal Flood AdvisoryLUBCochran, Hockley65 min
May 30, 11:58 PM CDTAreal Flood AdvisoryLUBHockley, Lubbock, Lynn, Terry92 min
May 31, 12:06 AM CDTSevere Thunderstorm WarningLUBGarza, Kent54 min
May 31, 12:07 AM CDTAreal Flood AdvisoryLUBCrosby, Dickens, Floyd, Motley104 min
May 31, 12:58 AM CDTSevere Thunderstorm WarningLUBKent62 min
May 31, 1:50 AM CDTAreal Flood AdvisoryLUBCrosby, Dickens, Garza, Kent, King, Stonewall2 hr
May 31, 2:07 AM CDTSpecial Weather StatementLUBKent23 min
May 31, 2:26 AM CDTSevere Thunderstorm WarningLUBKent, Stonewall64 min
May 31, 2:45 AM CDTSpecial Weather StatementLUBHall30 min
May 31, 2:54 AM CDTAreal Flood AdvisoryLUBChildress, Hall2 hr
May 31, 3:26 AM CDTSevere Thunderstorm WarningLUBStonewall34 min
May 31, 8:27 AM CDTAreal Flood AdvisoryLUBGarza3 hr
May 31, 8:33 AM CDTAreal Flood AdvisoryLUBLubbock, Lynn, Terry117 min
May 31, 8:53 AM CDTAreal Flood AdvisoryLUBYoakum67 min
May 31, 12:54 PM CDTAreal Flood AdvisoryLUBHockley2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.